Archiv der Mathematik

, Volume 77, Issue 3, pp 241–246 | Cite as

Two-torsion in the Jacobian of hyperelliptic curves over finite fields

  • G. Cornelissen


We determine the exact dimension of the \( {\bf{F}}_2 \)-vector space of \( {\bf{F}}_q \)-rational 2-torsion points in the Jacobian of a hyperelliptic curve over \( {\bf{F}}_q \) (q odd) in terms of the degrees of the rational factors of its discriminant, and relate this to genus theory for the corresponding function field. As a corollary, we prove the existence of a point of order > 2 in the Jacobian of certain real hyperelliptic curves.


Vector Space Genus Theory Finite Field Function Field Rational Factor 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser Verlag, Basel 2001

Authors and Affiliations

  • G. Cornelissen
    • 1
    • 2
  1. 1.Max-Planck-Institut für Mathematik, Vivatsgasse 7, D-53111 BonnGermany
  2. 2.University of Gent, Department of Pure Mathematics, Galglaan 2, B-9000 Gent,

Personalised recommendations